Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 20, NWS Bismarck, ND

June 9, 2002Sheridan County, Wells County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 9, 2002, 3:24 AM CDT for Sheridan County, Wells County, North Dakota. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2002, 3:24 AM CDT (08:24 UTC)
Expired
Jun 9, 2002, 4:30 AM CDT
In force
66 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Sheridan County, ND, Wells County, ND

The radar

The Bismarck radar (KBIS), 100 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 2:00 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2002-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2002-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-266 J/kg
Mixed-layer LCL
1631 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
490 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 090824
SVRBIS
NDC083-103-090930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
323 AM CDT SUN JUN 9 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SHERIDAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  WELLS COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 430 AM CDT

* AT 323 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MCCLUSKY...OR ABOUT 47 MILES NORTH OF
  BISMARCK...MOVING EAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DENHOFF AT 330 AM CDT
  GOODRICH AT 335 AM CDT
  HURDSFIELD AT 345 AM CDT
  CHASELEY AT 350 AM CDT
  BOWDON AT 355 AM CDT
  HEATON...FESSENDEN AT 400 AM CDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT SUNDAY
MORNING FOR SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4765 10065 4734 10066 4735 9931 4779 9932

WA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:20 AM CDT, 4 minutes earlier.

Area forecast discussion, Jun 9, 3:20 AM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
320 AM CDT SUN JUN 9 2002

PROBLEM FOR THE DAY WILL CONTINUE TO BE THE SURFACE LOW NOW IN
WESTERN SOUTH DAKOTA AND THE UPPER LEVEL TROUGH OVER THE NORTHWEST.

HEAVY RAIN DURING THE NIGHT CAUSED SOME FLOODING IN THE
SOUTHWEST...AND MODERATE TO HEAVY RAIN CONTINUES BETWEEN BISMARCK
AND MINOT. WILL LET FLOOD WATCH CONTINUE IN THE SOUTHWEST FOR THE
MORNING...ALTHOUGH THE HEAVY RAIN AND THUNDERSTORMS HAVE MOVE NORTH
AND EAST OF THE AREA.  STRONG WINDS HAVE BEEN GUSTING TO 35 TO 45
MPH WITH STRONGER WINDS ASSOCIATED WITH THUNDERSTORMS AND OUTFLOW
BOUNDARIES.  WILL ISSUE A WIND ADVISORY FOR THE DAY. THE MODELS ALL
DIFFER ON THE MOVEMENT OF THE SURFACE LOW...AND FOR NOW WILL GO WITH
THE AVN WHICH WOULD MEAN THAT THE WINDS WILL DROP OFF IN THE
SOUTHWEST AND SOUTH CENTRAL BY AFTERNOON. WILL KEEP PRECIP AND
THUNDERSTORMS IN THE FORECAST THROUGH THE DAY...WITH GRADATIONS
DEPENDING UPON CURRENT CONDITIONS.

TONIGHT LOOKS LIKE A REPEAT OF TODAY. THE SURFACE LOW BUBBLES INTO
THE CENTRAL PLAINS THEN REDEVELOPS TO THE SOUTHWEST AS THE UPPER
LEVEL LOW MOVES INTO THE AREA.  THIS WOULD MEAN GOOD OVERRUNING
AGAIN TONIGHT WITH HIGH CAPE AND THE POTENTIAL FOR HEAVY RAIN. THE
AVN MOVES THE UPPER LEVEL LOW INTO SASKATCHEWAN ON TUESDAY PUSHING
THE SURFACE LOW NORTHEAST INTO CANADA AND AND SHIFTING THE SEVERE
WEATHER TO THE EAST. STILL WRAP AROUND AND COOLING OF THE UPPER
LEVELS SHOULD BE ENOUGH TO CAUSE SHOWERS. WEDNESDAY SHOULD BE DRY
BUY WINDY WITH THE UPPER LEVEL LOW MOVING INTO MANITOBA AND BECOMING
STACKED.

.BIS...WIND ADVISORY WEST AND CENTRAL TODAY
       FLOOD WATCH UNTIL 9 AM MDT THIS MORNING SOUTHWEST.
TSW

In the hours before

Special weather statement, Jun 8, 11:27 PM CDT, 3 hours 57 minutes before
NDZ001-009-017-090625-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
1125 PM CDT (1025 PM MDT) SAT JUN 8 2002

PERIODS OF RAIN AND A FEW THUNDERSTORMS WILL CONTINUE OVER MOST OF
NORTHWESTERN NORTH DAKOTA OVERNIGHT. RAIN MAY BE HEAVY AT TIMES...
IN WILLISTON NEARLY THREE QUARTERS OF AN INCH FELL IN ONE HOUR.
SOME STREETS AND LOW LYING AREAS MAY EXPERIENCE MINOR FLOODING
DURING PERIODS OF HEAVY RAIN. MOTORISTS AND ANY LATE NIGHT
PEDESTRIANS SHOULD USE CAUTION WHEN APPROACHING POOLED WATER AS IT
MAY BE DEEPER THAN IT APPEARS. DANGEROUS LIGHTNING AND GUSTY WINDS
CAN ALSO BE EXPECTED WITH THE THUNDERSTORMS.

THOMSON
Local storm report, Jun 8, 11:46 PM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

1146 PM CDT SAT JUN 08 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0946 PM    BEACH                     ND   FLOOD

06/08/02   GOLDEN VALLEY                  COUNTY ROAD WASHED OUT.

                                          REPORTED BY HAM RADIO

                                          OPERATOR.

1114 PM    HEBRON                    ND   1.75 INCH HAIL

06/08/02   MORTON                         REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

1128 PM    BOWMAN                    ND   1.75 INCH HAIL

06/08/02   BOWMAN                         REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

1142 PM    HALLIDAY                  ND   .75 INCH HAIL

06/08/02   DUNN                           REPORTED BY STORM

                                          SPOTTER.
Local storm report, Jun 9, 2:44 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

244 AM CDT SUN JUN 09 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

1220 AM    CARRINGTON                ND   .75 INCH HAIL

06/09/02   FOSTER                         REPORTED BY HAM RADIO

                                          OPERATOR.

1228 AM    CARRINGTON                ND   1 INCH HAIL

06/09/02   FOSTER                         REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

1231 AM    BEULAH                    ND   .75 INCH HAIL

06/09/02   MERCER                         REPORTED BY STORM

                                          SPOTTER.

1234 AM    BEULAH                    ND   .75 INCH HAIL

06/09/02   MERCER                         REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

1258 AM    4 E TURTLE LAKE           ND   .88 INCH HAIL

06/09/02   MCLEAN                         REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

0107 AM    4 E JUANITA               ND   60 MPH TSTM GUST

06/09/02   FOSTER                         REPORTED BY PUBLIC.
Special weather statement, Jun 9, 3:04 AM CDT, 20 minutes before
NDZ001-009-017-091100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
301 AM CDT (201 AM MDT) SUN JUN 9 2002

STEADY LIGHT RAIN CONTINUES TO FALL EARLY THIS MORNING OVER
MUCH OF DIVIDE...WILLIAMS AND MCKENZIE COUNTIES. THE COMBINATION
OF THIS RAINFALL AND THE HEAVY PRECIPITATION FROM THUNDERSTORMS LAST
NIGHT MAY CAUSE SOME MINOR FLOODING IN LOW LYING AREAS AND AREAS
WITHOUT GOOD DRAINING. MOTORISTS AND EARLY MORNING PEDESTRIANS
SHOULD WATCH CAREFULLY FOR WATER ON ROADWAYS AND EXERCISE CAUTION
WHEN APPROACHING POOLED WATER...AS IT MAY BE DEEPER THAN IT
APPEARS.

THOMSON
Local storm report, Jun 9, 3:16 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
316 AM CDT SUN JUN 09 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0104 AM    GARRISON MUNI ARPT        ND   58 MPH TSTM GUST
06/09/02   MCLEAN                         KN60 OBSERVATION
Local storm report, Jun 9, 3:16 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

316 AM CDT SUN JUN 09 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0104 AM    GARRISON MUNI ARPT        ND   50 MPH TSTM GUST

06/09/02   MCLEAN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:45 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley60 min
Jun 8, 8:48 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley57 min
Jun 8, 9:49 PM CDTSevere Thunderstorm WarningBISBillings56 min
Jun 8, 9:55 PM CDTFlash Flood WarningBISBillings, Golden Valley3 hr
Jun 8, 10:38 PM CDTSevere Thunderstorm WarningBISKidder, Stutsman52 min
Jun 8, 10:51 PM CDTSevere Thunderstorm WarningBISMorton54 min
Jun 8, 10:58 PM CDTSevere Thunderstorm WarningBISBowman, Slope62 min
Jun 8, 11:17 PM CDTSevere Thunderstorm WarningBISDunn, Stark58 min
Jun 8, 11:53 PM CDTSevere Thunderstorm WarningBISFoster, Wells52 min
Jun 9, 12:02 AM CDTSevere Thunderstorm WarningBISWard58 min
Jun 9, 12:06 AM CDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger, Slope54 min
Jun 9, 12:08 AM CDTSevere Thunderstorm WarningBISMcLean52 min
Jun 9, 12:24 AM CDTSevere Thunderstorm WarningBISMercer, Oliver66 min
Jun 9, 12:46 AM CDTSevere Thunderstorm WarningBISFoster59 min
Jun 9, 1:03 AM CDTSevere Thunderstorm WarningBISMcLean, Sheridan57 min
Jun 9, 1:10 AM CDTSevere Thunderstorm WarningBISAdams, Hettinger65 min
Jun 9, 6:21 AM CDTSevere Thunderstorm WarningBISLaMoure54 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.